Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Redness, swelling around eye, taken Atarax, Prednisone with no effect, negative ANA test. What is this?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 520 Questions
Redness and Swelling around left eye area

For the past month, I have had this bizarre area of redness and some swelling around my left eye. It starts right below the eye bag area and extends up towards my temple. It was extremely swollen and red when it first began, so I went to an emergicare and like me they made the assumption it was an allergic reaction to something. I was then prescribed Atarax for 10 days and Prednisone 40 mg for 2 days, 30 mg for 2 days, 20 mg for 2 days, and 10 mg for 2 days. It helped some, but the redness and swelling persisted.

I then went to a dermatologist who prescribed Loquid cream, he did an XXXXXXX blood test (came back negative), a fungal test (also negative). The Loquid didn;t work so he gave me a Kenalog-40 injection in my hip, desonide ointment, and amoxicillin. None of this worked either, so he gave me mehtylprednisolone for 6 days again with no real improvement.

I'm at a loss of what to do here. My girlfriend thinks I have rosacea, but I don't think so.

What is this? I feel like I've hit a wall with all of my current doctors. Should I go to a hospital?

By the way, I'm 28 with mild, intermittent acne, so my first suspicion was that it was a cyst of some sort, but al of the doctors denied that.
Posted Sun, 15 Apr 2012 in Skin Hair and Nails
Answered by Dr. Gaurang Krishna 4 hours later

Thanks for posting your query.

With the description you have given, it seems to be an episode of angioedema.

Response to atarax and prednisolone further hint towards this diagnosis.

But it is very unusual for angioedema to persist (though partially) for this long.

So it may be urticarial vasculitis.

Also tell if the rash (swelling) was itchy or painful? Are there any symptoms at present besides the redness?

Continue with desonide cream till we arrive at a specific diagnosis.

Hope i have answered your query.I will be available for the follow up.

Above answer was peer-reviewed by
Follow-up: Redness, swelling around eye, taken Atarax, Prednisone with no effect, negative ANA test. What is this? 26 hours later

It isn't itchy at all or too painful. The best way to describe how it feels is slightly swollen as though someone punched me in the face or something. No other symptoms either .

I looked up the two conditions you describe and they don't quite seem to be what I have going on here.I did recently move when this all started, which is what led the doctors to believe it was an allergy, but this could be incidental. A month long reaction would be pretty rare, right?

Thanks for your help. I'm seeing the dermatologist again today.
Answered by Dr. Gaurang Krishna 4 minutes later
Thanks for the reply.

Its good that your are seeing a dermatologist personally.

It might be urticarial vasculitis.

The urticarial vasculitis condition can be triggered due to many factors and the most commonly known factor would be drugs like penicillin, non steroid based anti inflammation drugs and various other prescribed medications can definitely lead to it.

Such a condition can also be caused due to certain viral and rheumatic diseases.

If you have just had a bout of hepatitis or any other viral infection, then it would be best for you to stay on the lookout for urticarial vasculitis.

It would be best to seek medical advice from dermatologist before you choose the medication to cure your condition.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor